Illinois, 2006

Hail in Illinois, April 16, 2006

April 16, 2006 · NWS LSX · 2 events in 1 county or zone

1 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 16, 1:37 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 16, 1:37 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
237 PM CDT SUN APR 16 2006

.DISCUSSION...
MAIN FORECAST CHALLENGES DEAL WITH HOW QUICKLY TSRA WILL EXIT THE
AREA TONIGHT...AND CHANCES OF TSRA AGAIN WITH COLD FRONT THAT WILL
MOVE ACROSS THE REGION LATE TUESDAY INTO WEDNESDAY.  GFS/NAM ARE IN
PRETTY GOOD AGREEMENT WITH MOVING THE UPPER LOW CURRENTLY OVER IA
EASTWARD AND PHASING IT WITH THE LARGER UPPER LOW OFF THE NERN U.S.
COAST.  MEANWHILE...UPPER TROUGH NOW ENTERING NW PAC COAST WILL MOVE
EWD THRU THE ROCKIES AND EVENTUALLY CLOSE OFF OVER THE N CNTRL CONUS
BY TUESDAY NIGHT.

AREAL CONVERAGE AND INTENSITY IS EXPECTED TO GRADUALLY INCREASE OVER
FAR ERN MO AND OVER IL LATE THIS AFTERNOON/EARLY EVENING.  LATEST
SPC MESOANALYSIS SHOWS LOW LEVEL CONVERGENCE IS CONTINUING TO
INCREASE ALONG SFC COLD FRONT AT THE SAME TIME MLCAPES HAVE
INCREASED >1,000 J/KG WITH LITTLE CINH ALONG THE FRONT.  DEEP LAYER
SHEAR IS CONDUCIVE FOR SUPERCELL DEVELOPMENT.  RUC SHOWS THAT THIS
FRONT WILL CLEAR THE ERN PART OF THE CWA BY MID EVENING...SO WILL GO
DRY OVERNIGHT.  WILL THEN BE DRY FOR MONDAY INTO MOST OF TUESDAY AS RIDGE
BUILDS OVER AREA IN BETWEEN SYSTEMS.  CHC OF TSRA WILL RETURN ON
TUESDAY NIGHT INTO WEDNESDAY AS LOW LEVEL MOISTURE CONVERGENCE AND
LARGE SCALE UPWARD MOTION CAUSED BY UPPER TROUGH MOVES THROUGH
MO/IL.  INTENSE TSRA LOOKS LIKE THEY WILL DEVELOP OVR ERN KS AND WRN
MO ON TUE AFTN/EVENING AND MOVE EWD...AND FORECAST INSTABILITY
DEPICTED BY NAM HAS MUCAPES (MAINLY ELEVATED PARCELS) IN THE
400-2,000J/KG RANGE. WILL KEEP MENTION OF POTENTIAL SEVERE IN THE
HWO.

TEMP GUIDANCE IS IN GENERAL AGREEMENT AND HAVE FOLLOWED A BLEND.

IN THE EXTENDED (THU-SUN)...HAVE NOT MADE TOO MUCH CHANGE THROUGH
NEXT WEEKEND.  SAME IDEA AS YESTERDAY THAT CLOSED LOW WILL MOVE
NEWD...AND BEST MOISTURE AND INSTABILITY WILL STAY SOUTH OF THE AREA
ONCE THE MIDWEEK FRONT MOVES THROUGH. DID GO WITH THE SLOWER IDEA
OF FRONTAL PASSAGE THOUGH LIKE THE ECMWF WHICH MAKES MORE SENSE
WITH A CLOSED LOW. UPPER RIDGE WILL BUILD IN AS THE LOW MOVES
EWD...ALLOWING FOR NEXT WEEKEND TO BE DRY.

BRITT

&&

.AVIATION...
FOR THE 18Z TAFS...TSRA CHANCES WILL BE GREATEST INVOF CDFNT NOW
MOVING THRU THE FA...WITH A WIND SHIFT TO WSW EXPECTED AFTER
FROPA. THEN LOOK FOR CIGS TO BEGIN FALLING AS LO LEVEL WINDS
EVENTUALLY GAIN A NLY COMPONENT AND ARE ABLE TO DRAW IN THE LOWER
CIGS ALREADY IN PLACE ACROSS IA. EXPECT MVFR CIGS BY LATE TONIGHT
FOR ALL LOCATIONS...WITH AREAS DIPPING INTO IFR RANGE FOR AREAS
ACROSS THE STL METRO AREA AND N AND E. A SLOW RECOVERY IN CIGS
THEN EXPECTED FOR MONDAY MORNING WITH MORE SIGNIFICANT IMPROVMENT
AROUND MIDDAY.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 16, 2:43 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT SUN APR 16 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
343 PM CDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ONGOING STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHWEST ILLINOIS
WILL EXIT THE AREA BY SUNSET. THESE STORMS WILL BE CAPABLE OF HAIL
TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MISSOURI
AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS LATE THIS EVENING
AS THE CENTER OF THE STORM SYSTEM ROTATES THRU THESE AREAS. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AS
ANOTHER STORM SYSTEM AFFECTS THE AREA. SOME STORMS MAY BE SEVERE
ON TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS SOUTHWEST ILLINOIS
UNTIL AROUND SUNSET. SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER
REPORTS IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

TES

In the hours before

Local storm report, Apr 16, 2:04 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
304 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             TAYLOR SPRINGS          39.13N 89.50W
04/16/2006  E1.00 INCH       MONTGOMERY         IL   TRAINED SPOTTER

0255 PM     HAIL             FILLMORE                39.12N 89.28W
04/16/2006  E0.75 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

JKRAMPER
Local storm report, Apr 16, 2:30 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TORNADO          2 NW RAMSEY             39.16N 89.14W
04/16/2006                   FAYETTE            IL   LAW ENFORCEMENT

            POSSIBLE BRIEF TOUCHDOWN NEAR RAMSEY STATE PARK.
            OFFICIALS ARE INVESTIGATING.

&&

JKRAMPER
Local storm report, Apr 16, 2:39 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             7 NNW MULBERRY GROVE    39.02N 89.32W
04/16/2006  E0.75 INCH       BOND               IL   TRAINED SPOTTER

&&

JKRAMPER
Local storm report, Apr 16, 2:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             RAMSEY                  39.14N 89.11W
04/16/2006  M0.75 INCH       FAYETTE            IL   CO-OP OBSERVER

&&

JKRAMPER
Local storm report, Apr 16, 2:52 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 SE COFFEEN            39.04N 89.32W
04/16/2006  E0.88 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

JKRAMPER

The radar

The Lincoln radar (KILX), 129 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Fayette

When
April 16, 2:55 PM CST
Where
Fayette County, 3 mi NNW of Vandalia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -89.117

Funnel Cloud, Fayette

When
April 16, 3:00 PM CST
Where
Fayette County, 1 mi N of Vandalia
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

The Illinois State Police reported a funnel cloud just north of Vandalia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501487, 5501488.